Alert archive / Georgia / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Tallahassee, FL

July 3, 2020Thomas County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jul 3, 2020, 5:40 PM EDT for Thomas County, Georgia. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 5:40 PM EDT (21:40 UTC)
Expired
Jul 3, 2020, 7:45 PM EDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Thomas County, GA

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:01 PM EDTHEAVY RAIN 2.724 Ssw Dawesville, GACO-OP OBSERVER STATION TMLG1 3.7 SW DAWESVILLE, MEASURED IN 1 HOUR.
Jul 3, 6:04 PM EDTHEAVY RAIN 3.021 Sw Newark, GAWUNDERGROUND SITE KGATHOMA17 JUST EAST OF THOMASVILLE MEASURED 3.02 INCHES OF RAIN IN 35 MINUTES BETWEEN 5:29 PM AND 6:04 PM AND 0.77 INCHES IN 5 MINUTES BETWEEN 5:49 PM AND 5:54 PM.
Jul 3, 6:15 PM EDTFLASH FLOOD1 Nne Thomasville, GACAR STALLED IN WATER NEAR INTERSECTION OF CLAY STREET AND GLENWOOD DR.
Jul 3, 6:15 PM EDTFLASH FLOOD1 S Thomasville, GACALL STALLED IN WATER ALONG 5TH AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WGUS52 KTAE 032140
FFWTAE
GAC275-032345-
/O.NEW.KTAE.FF.W.0009.200703T2140Z-200703T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
540 PM EDT Fri Jul 3 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Thomas County in south central Georgia...

* Until 745 PM EDT.

* At 540 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Thomasville, Boston, Pavo, Barwick, Newark, Eason, Dillon, 
  Thomasville Municipal A/P, Patten, Merrillville, Pasco, Everett, 
  Oaklawn, Dawesville, Metcalf and Hollis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3067 8402 3094 8407 3099 8395 3098 8374
      3066 8374

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:12 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 2:12 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
212 PM EDT Fri Jul 3 2020

.NEAR TERM [Through Saturday]...

Scattered to numerous showers and thunderstorms this afternoon will
slowly diminish during the overnight hours. Rain chances are still
fairly high into the evening hours across the Florida big bend and
adjacent areas where colliding outflow boundaries may allow
convection to persist for a few hours after sunset. Overnight lows
will generally be in the low to mid 70s.

For Saturday, guidance shows weak upper level troughing persisting
across the region. A gradient in deep moisture is expected to set up
across the forecast area with some drier air temporarily moving into
the northeastern part of the area. Farther south across the Florida
panhandle and big bend, precipitable water values will likely remain
over 2 inches. Thus, the official forecast will show higher rain
chances across the southern half of the area where a tropical
airmass is expected to be in place with some upper level support
given the weak troughing. Afternoon highs will generally be in the
upper 80s to lower 90s.

.SHORT TERM [Saturday Night through Monday]...

A mid-level trough over the lower MS Valley will maintain a moist
air mass under southerly flow, which will be lifted by a surface
trough and the sea-breeze circulation. Precipitable Water values
will be around ~2.0 inches, which is around 2 Standard Deviations
above normal. The Probability of Precip will be ~80 pct both days,
which is well above climatology. The heavies precip should occur
on Sunday, with a low to mid-level convergence axis translating
northward across the region. Considerable cloudiness will limit
instability, with high temperatures averaging 3-5 degrees below
seasonal norms, so the main concern is heavy rainfall (see the
hydrology section at the bottom).

.LONG TERM [Monday Night through Friday]...

The mid-level trough will gradually shift northeastward as an
extension of the subtropical high builds into the Gulf of Mexico.
The trend will be for the Probability of Precip to gradually
decrease from south to north, ranging from 70-80 pct on Tuesday to
40-50 pct on Friday (closer to climatology). Deep moisture will
remain across the region, so the potential for heavy rainfall
continues, especially invof any surface boundaries. The severe
weather threat looks to be of the isolated/pulse-type through the
period, which is what we would expect for this time of year. But
this will have to be monitored with proximity of the mid-level
trough and potential for sheared low-level flow, as a slightly
stronger wind field could over perform. As temperatures increase
during the mid to late week above seasonal levels, heat indices in
excess of 105 degrees are possible, with highest confidence over
the FL Panhandle.

&&

.AVIATION...
[Through 18Z Saturday]

Scattered to numerous showers and thunderstorms this afternoon
will slowly diminish this evening after sunset. VFR conditions
are expected outside of convection.

&&

.MARINE...

Light to moderate winds between westerly or southerly are expected
through the weekend and into next week. Seas will be 1 to 2 feet
through Sunday afternoon and 1 to 3 feet from Sunday afternoon
through Wednesday morning. A wet pattern will continue through the
first half of next week. Some storms will have the potential of
becoming severe. Strong or severe storms can quickly lead to
dangerous increases in wind speeds leading to choppy seas.
Waterspouts may also develop quickly this time of year under these
conditions.

&&

.FIRE WEATHER...

Outside of low dispersions this weekend, hazardous fire weather
conditions are not expected.

&&

.HYDROLOGY...

A wet and unsettled pattern is forecast over the next several days
as a low pressure system stalls over our area. Pockets of heavy
rainfall are possible throughout the weekend. Currently, there is a
low risk for excessive rainfall (<10%) as depicted by WPCs 3 day
excessive rainfall outlook. Widespread rainfall amounts of 2 to 4
inches is possible through the next 5 to 7 days. Isolated amounts
could be higher, especially as the area of low pressure slowly
meanders across our area over the weekend and into next week. The
main impacts would be minor flooding of low-lying and poor drainage
areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  72  88  73 /  50  70  50  80  60
Panama City   77  88  76  87  77 /  30  60  60  80  60
Dothan        72  89  72  86  71 /  30  50  40  80  50
Albany        73  92  74  88  73 /  20  30  30  80  50
Valdosta      72  90  72  86  72 /  30  40  40  80  40
Cross City    72  89  72  89  74 /  50  70  60  80  50
Apalachicola  76  87  76  86  77 /  40  60  70  80  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...LF
LONG TERM...LF
AVIATION...DVD
MARINE...Oliver
FIRE WEATHER...LF
HYDROLOGY...Oliver

In the hours before

Special weather statement, Jul 3, 4:46 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
446 PM EDT Fri Jul 3 2020

GAZ156-032130-
Decatur GA-
446 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR COUNTY UNTIL
530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bainbridge, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bainbridge, Attapulgus, Climax, Laingkat, Fowlstown, Amsterdam and
Faceville.

LAT...LON 3079 8438 3069 8445 3070 8469 3086 8463
      3096 8447
TIME...MOT...LOC 2046Z 120DEG 7KT 3076 8451

42-DVD
Special weather statement, Jul 3, 4:50 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
450 PM EDT Fri Jul 3 2020

GAZ124-032115-
Terrell GA-
450 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR TERRELL COUNTY UNTIL 515 PM
EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dawson, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dawson, Sasser, Bronwood, Parrott, Dawson Municipal A/P, Graves,
Bridges Crossroad, Oakville, Chambliss, Herod, Doverel and Yeomans.

LAT...LON 3193 8440 3189 8436 3173 8429 3172 8429
      3168 8454 3176 8457 3177 8456 3177 8460
      3192 8460 3192 8445 3194 8444 3196 8444
TIME...MOT...LOC 2050Z 071DEG 14KT 3187 8444

42-DVD
Special weather statement, Jul 3, 4:59 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Fri Jul 3 2020

GAZ146-158-159-032145-
Brooks GA-Colquitt GA-Thomas GA-
459 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN BROOKS AND SOUTHERN COLQUITT COUNTIES UNTIL 545 PM
EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pavo, or 11 miles southeast of Moultrie, moving
west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Pavo, Coolidge, Morven, Berlin, Barwick, Ellenton,
Thomasville Municipal A/P, Barney, Pineboro, Autreyville, Dillon,
Enon, Patten, Center Hill, Spence Airport, Eason, South Moultrie,
Oaklawn and Merrillville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 8386 3099 8396 3114 8390 3120 8357
      3115 8355 3114 8356 3111 8356 3110 8357
      3109 8357 3108 8358 3105 8355 3105 8352
      3089 8346
TIME...MOT...LOC 2059Z 072DEG 14KT 3105 8363

42-DVD
Special weather statement, Jul 3, 5:04 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT Fri Jul 3 2020

FLZ018-019-028-029-032145-
Inland Taylor FL-Inland Jefferson FL-Madison FL-Lafayette FL-
504 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...NORTHERN
TAYLOR...JEFFERSON AND MADISON COUNTIES UNTIL 545 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Monticello to near Dowling
Park. Movement was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Perry, Madison, Greenville, Alma, Pinland, Cody, Drifton,
Lovett, Foley, Perry-Foley Airport, Hampton Springs, Lake Miccosukee,
Iddo, Moseley Hall, Festus, Secotan, Boyd, Smith and Hopewell.

LAT...LON 2989 8350 3036 8408 3044 8407 3046 8404
      3052 8404 3052 8398 3055 8398 3059 8400
      3063 8401 3067 8388 3064 8349 3029 8323
      3025 8325 3023 8324 3018 8325 3011 8323
      3010 8319
TIME...MOT...LOC 2104Z 061DEG 18KT 3062 8380 3017 8325

42-DVD
Special weather statement, Jul 3, 5:11 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
411 PM CDT Fri Jul 3 2020

FLZ011-032145-
Jackson FL-
411 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON COUNTY UNTIL 445
PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Marianna, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marianna, Malone, Grand Ridge, Greenwood, Bascom, Blue Spring,
Lovedale, Haynes, Dellwood, Star, Two Egg, Cypress, Hornsville,
Chipola Terrace, Buena Vista and Marianna Municipal A/P.

LAT...LON 3100 8512 3100 8500 3097 8500 3096 8498
      3093 8498 3093 8497 3092 8497 3088 8493
      3087 8494 3084 8493 3082 8494 3079 8492
      3066 8504 3073 8529
TIME...MOT...LOC 2111Z 210DEG 13KT 3078 8509

42-DVD
Special weather statement, Jul 3, 5:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
530 PM EDT Fri Jul 3 2020

FLZ017>019-028-GAZ157>159-032215-
Inland Taylor FL-Inland Jefferson FL-Madison FL-Leon FL-Brooks GA-
Grady GA-Thomas GA-
530 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR...
JEFFERSON...NORTHEASTERN LEON...WESTERN MADISON...SOUTHEASTERN
GRADY...THOMAS AND SOUTHWESTERN BROOKS COUNTIES UNTIL 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ochlocknee to 11 miles west of Dowling
Park. Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monticello, Cairo, Thomasville, Boston, Ochlocknee, Greenville, Alma,
Dills, Thomasville Municipal A/P, Grooverville, Ebb, Dillon, Lamont,
Everett, Eridu, Nash, Miccosukee, Merrillville, Drifton and Casa
Blanco.

LAT...LON 3026 8324 3026 8337 3018 8337 3014 8347
      3036 8395 3095 8430 3101 8391 3027 8334
TIME...MOT...LOC 2129Z 121DEG 21KT 3095 8402 3028 8343

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:17 PM EDTSpecial Weather StatementTAEWorth28 min
Jul 3, 3:25 PM EDTSpecial Weather StatementTAELowndes50 min
Jul 3, 4:20 PM EDTSpecial Weather StatementTAEBrooks, Cook40 min
Jul 3, 4:40 PM EDTSpecial Weather StatementTAEQuitman50 min
Jul 3, 4:46 PM EDTSpecial Weather StatementTAEDecatur44 min
Jul 3, 4:50 PM EDTSpecial Weather StatementTAETerrell25 min
Jul 3, 4:59 PM EDTSpecial Weather StatementTAEColquitt46 min
Jul 3, 5:02 PM EDTAreal Flood AdvisoryTAEBerrien, Brooks, Colquitt, Cook118 min
Jul 3, 5:30 PM EDTSpecial Weather StatementTAEGrady, Thomas45 min
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas48 min
Jul 3, 6:33 PM EDTSpecial Weather StatementTAECalhoun, Clay42 min
Jul 3, 6:53 PM EDTAreal Flood AdvisoryTAEBaker, Decatur, Grady, Miller, Mitchell52 min

Nearby

Flash Flood Warnings in Georgia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.